Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 5, 2009, 2:14 PM EDT for Coffee County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2009, 2:14 PM EDT (18:14 UTC)
- Expired
- Apr 5, 2009, 3:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
County Coffee County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:49 PM EDT | HAIL 0.25 | Douglas, GA | COFFEE COUNTY EMA REPORTS PEA SIZE HAIL IN DOWNTOWN DOUGLAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KJAX 051814
SVRJAX
GAC069-051900-
/O.NEW.KJAX.SV.W.0039.090405T1814Z-090405T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT SUN APR 5 2009
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COFFEE COUNTY IN SOUTHEAST GEORGIA
* UNTIL 300 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21
MILES WEST OF AMBROSE...OR 9 MILES SOUTHWEST OF OCILLA...AND MOVING
EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AMBROSE BY 245 PM EDT...
DOUGLAS AND BROXTON BY 300 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY
OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
LAT...LON 3148 8313 3149 8311 3156 8307 3160 8307
3162 8305 3165 8277 3141 8275 3140 8296
3142 8296 3142 8315 3147 8316
TIME...MOT...LOC 1813Z 265DEG 29KT 3149 8332
$$
CARROLL1 follow-up statement
000
WWUS52 KJAX 051840
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN APR 5 2009
GAC069-051900-
/O.CON.KJAX.SV.W.0039.000000T0000Z-090405T1900Z/
COFFEE GA-
240 PM EDT SUN APR 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN COFFEE COUNTY...
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AMBROSE BY 245 PM EDT...
DOUGLAS BY 300 PM EDT...
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
LAT...LON 3148 8313 3149 8311 3156 8307 3158 8304
3161 8301 3161 8277 3141 8275 3140 8296
3142 8296 3142 8315 3147 8316
TIME...MOT...LOC 1840Z 265DEG 29KT 3151 8307
$$
CARROLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:10 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Apr 5, 10:10 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 AM EDT SUN APR 5 2009
...STRONG TO SEVERE STORMS POSSIBLE LATE TODAY THROUGH TONIGHT...
...LATE SEASON COLD OUTBREAK EXPECTED EARLY IN THE COMING WEEK...
.SHORT TERM...CONTINUE TO MONITOR WIDESPREAD RIVER FLOODING ACROSS
THE AREA. RIVER PRODUCTS WERE UPDATED BY THE EARLIER SHIFT AND HMT
BUT FREQUENT UPDATES FROM THE RFC WILL LIKELY CONTINUE. RECORD
FLOODING IS EXPECTED AT STATENVILLE AND MAJOR FLOODING IS EXPECTED
AT BAXLEY AND WAYCROSS AS WELL. MAJOR FLOODING IS ALSO POSSIBLE
ALONG THE SANTA FE RIVER TOWARD NEXT WEEKEND. ADDITIONAL RAINFALL
AMOUNTS OF ONE HALF INCH TO ONE INCH ARE POSSIBLE THRU MON MORNING...
ESPECIALLY OVER SE GA. RFC QPF HAS TAKEN THIS INTO ACCOUNT BUT WILL
NEED TO WATCH FOR ANY MORE PERSISTENT RAINS.
ALSO CONTINUE TO MONITOR POSSIBLE STRONG TO SEVERE TSTM THREAT LATER
TODAY THRU MON MORNING. UPSTREAM SHORTWAVE DOES APPEAR TO BE ON
TRACK TO MOSTLY PASS N OF THE AREA THIS AFTN AND MAY ADJUST POPS
DOWN ABOUT 10 PERCENT FOR THE AFTN HOURS. HAVE ALREADY SEEN ISOLD
SHOWERS AND EVEN A BRIEF TSTM OVER SE GA THIS MORNING WITH
ISENTROPIC LIFT...
BUT THIS PRECIP HAS MOSTLY LIFTED NE OF THE COUNTY WARNING AREA.
&&
.AVIATION...MAY NEED TO BUMP UP PRECIP IN THE TAFS. TEMPO MVFR
CONDITIONS POSSIBLE BECOMING PREVAILING TONIGHT.
&&
.MARINE...STILL EXPECTING CAUTION CRITERIA LATER THIS AFTN IN THE
OFFSHORE WATERS AS S WINDS INCREASE. NO SIGNIFICANT CHANGES EXPECTED
TO FORECAST.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM TUE AFTERNOON THRU TUE EVENING FOR
ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...FIRE WEATHER WATCH FROM TUE AFTERNOON THRU TUE EVENING FOR
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY FROM 5 AM MON TO 10 AM WED FOR
ALTAMAHA SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
CARROLL/KERNSHazardous weather outlook, Apr 5, 12:15 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1215 PM EDT SUN APR 5 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1215 PM EDT SUN APR 5 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... ...FLOOD WARNINGS REMAIN IN EFFECT FOR VARIOUS RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... A WARM FRONT CONTINUE TO LIFT NORTH ACROSS THE AREA THIS AFTERNOON. BEHIND THIS FEATURE...THE ATMOSPHERE WILL RAPIDLY BECOME MOIST AND UNSTABLE. THIS...IN COMBINATION WITH SEABREEZE CIRCULATIONS AND THE APPROACH OF A MID-LEVEL DISTURBANCE...MAY TRIGGER STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...AN UNSEASONABLY STRONG COLD FRONT WILL THEN APPROACH THE AREA LATE TONIGHT AND INTO MONDAY MORNING...BRINGING YET ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS ISOLATED TORNADOES. SIGNIFICANT RIVER FLOODING WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY AND INTO NEXT WEEK. RECORD FLOODING IS OCCURRING ON THE ALAPAHA RIVER AT STATENVILLE...AND NEAR RECORD FLOODING IS OCCURRING ALONG THE SATILLA RIVER AT WAYCROSS. THE SANTA FE RIVER AT BOTH THREE RIVERS ESTATES AND HILDRETH IS FORECAST TO REACH MAJOR FLOOD STAGE LATER IN THE WEEK. MODERATE FLOODING IS OCCURRING ALONG THE ALTAMAHA RIVER AT BOTH BAXLEY AND CHARLOTTE. THE SATILLA RIVER AT ATKINSON IS FORECAST TO REACH MODERATE FLOOD STAGE THIS AFTERNOON. PLEASE REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR COMPLETE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ...RIVER FLOODING WILL CONTINUE ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THROUGH MUCH OF THE UPCOMING WEEK... THE COLD FRONT WILL CLEAR THE AREA BY LATE MONDAY MORNING. STRONG TO SEVERE THUNDERSTORMS MAY PRECEDE THE FRONT. UNSEASONABLY COLD AIR WILL POUR INTO THE REGION THROUGH MIDWEEK...ALLOWING FOR TEMPERATURES TO FALL INTO THE MID 30S TUESDAY MORNING...WITH SUB-FREEZING TEMPERATURES EXPECTED FOR MUCH OF THE INTERIOR WEDNESDAY MORNING. DANGEROUS FIRE CONDITIONS ARE FORECAST ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA ON TUESDAY AND ACROSS NORTHEAST FLORIDA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED THIS AFTERNOON AND OVERNIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. EZ/DS/SEC
In the hours before
Local storm report, Apr 5, 8:32 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
832 AM EDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FLOOD JASPER 30.52N 82.96W
04/05/2009 HAMILTON FL LAW ENFORCEMENT
BACKWATER FLOODING FROM CREEKS HAS CAUSED NW 16 AVENUE IN
BELLVILLE NEAR JASPER TO BE CLOSED DUE TO WATER OVER THE
ROAD.
&&
BKERNSLocal storm report, Apr 5, 9:52 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM FLOOD MAYDAY 30.83N 83.01W
04/05/2009 ECHOLS GA LAW ENFORCEMENT
THE ECHOLS COUNTY SHERIFF REPORTED 25 HOMES EVACUATED
AROUND BRYNER ROAD WHICH LEADS TO THE RIVER. VALENTINE
ROAD IS CLOSED DUE TO A WASHOUT. ALL THIS FLOODING IS IN
AND AROUND MAYDAY WHERE FLOODING IS OCCURRING ALONG THE
ALAPAHA RIVER.
&&
BKERNSLocal storm report, Apr 5, 11:21 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1121 AM EDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL 2 NE OCEANWAY 30.49N 81.61W
04/02/2009 E0.88 INCH DUVAL FL TRAINED SPOTTER
A STORM SPOTTER JUST NORTHEAST OF JACKSONVILLE
INTERNATIONAL REPORTED NICKEL SIZED HAIL.
&&
PPLocal storm report, Apr 5, 11:58 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1158 AM EDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLOOD 7 N STATENVILLE 30.80N 83.03W
04/05/2009 ECHOLS GA PUBLIC
MAJOR FLOODING ON BOTH BANKS OF THE ALAPAHA RIVER. HOUSE
IS 10 FEET ABOVE THE GROUND AND WATER LEVEL IS PRESENTLY
20 INCHES BELOW THE FLOOR. THE RATE OF RISE HAS DECREASED
SIGNIFICANTLY THIS MORNING.
&&
CARROLLSpecial weather statement, Apr 5, 12:19 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT SUN APR 5 2009
GAZ132-051700-
COFFEE-
1219 PM EDT SUN APR 5 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 100 PM
EDT...
AT 1219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 22 MILES WEST OF AMBROSE...OR 9 MILES
WEST OF OCILLA...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PRIDGEN...BROXTON AND AMBROSE THROUGH 100 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3156 8307 3161 8306 3165 8302 3167 8300
3177 8301 3179 8298 3179 8290 3178 8289
3149 8279 3147 8313
TIME...MOT...LOC 1619Z 257DEG 22KT 3162 8339
PETERSONLocal storm report, Apr 5, 1:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD NAHUNTA 31.21N 81.98W
04/05/2009 BRANTLEY GA EMERGENCY MNGR
2 HOMES FLOODED AND 10 TO 20 MORE HOMES IN DANGER OF
FLOODING NEAR THE SATILLA RIVER. 13 DIRT ROADS ARE CLOSED
ACROSS THE COUNTY INCLUDING 9 NEAR THE SATILLA RIVER.
WATER IS BEGINNING TO RECEDE FROM MOST ROADWAYS.
&&
CARROLLThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:04 AM EDT | Fire Weather Watch | JAX | Appling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more | 34 hr |
| Apr 5, 12:19 PM EDT | Special Weather Statement | JAX | Coffee | 41 min |
| Apr 5, 2:56 PM EDT | Tornado Warning | JAX | Atkinson, Coffee | 33 min |
| Apr 5, 2:59 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Coffee, Ware | 28 min |
| Apr 5, 3:23 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Brantley, Coffee, Pierce and 2 more | 30 min |
| Apr 5, 3:48 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Pierce, Ware | 42 min |
| Apr 5, 3:54 PM EDT | Tornado Warning | JAX | Brantley | 36 min |
| Apr 5, 4:11 PM EDT | Special Weather Statement | JAX | Camden, Glynn | 49 min |
| Apr 5, 4:17 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Camden, Glynn | 58 min |
| Apr 5, 6:52 PM EDT | Special Weather Statement | JAX | Camden, Glynn | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.